Wisconsin, 2017

Damaging Wind in Wisconsin, March 7, 2017

March 7, 2017 · NWS MKX · 1 event in 1 county or zone

A snow shower resulted in downburst winds in Waupun. Shingles were removed from 2 homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A snow shower resulted in downburst winds in Waupun. Shingles were removed from 2 homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 7, 3:02 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 7, 3:02 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
302 PM CST Tue Mar 7 2017

.TONIGHT - Confidence...Medium
Tight pressure gradient will remain in place though expect at least
a little diurnal dropoff as the lowest levels decouple somewhat.
Rather than drop headline and reissue have opted to retain headline
since it will surely be needed heading into the next period.
Chaotic/bumpy sky upstream with weak shortwave riding through the
flow. Sct shra/isold t have formed within this region and it is
trending our way and meso models continue to support this holding
together in at least some capacity into srn WI. Strong/gusty wsw
flow has mixed out some pretty low dew points especially into our
western areas. SPC meso page and Bufkit showing some very impressive
steep lapse rates that go well into the mid levels. This weak lobe
combined with the steep lapse rates may result in some shra
development pushing into srn WI from IA/MN. However low levels are
quite dry.

.WEDNESDAY - Confidence...Medium
Elongated mid level shear zone shifts northeast leading to
increasing ridging. Tight pressure gradient persists which results
in a continuation of the very windy regime. In fact seeing 40 to 50
knots at 925 millibars so may end up being at least as windy this
period as Tuesday. So the Wind Advisory will continue. 925 temps
range from -1c to -3c in the north to 1 to 2c in the south. Will
likely see temps rise well into the 40s esp in the south with the
gusty/mixed out westerly flow.

.THURSDAY AND THURSDAY NIGHT...Forecast confidence is medium.

We will be transitioning into a colder northwest flow pattern by
Thursday. A trough passing through on Thursday will mark the
arrival of this new pattern, and some of the guidance kicks out
very light and splotchy qpf. For now, there is a lot of low level
dry air and will therefore keep it dry through this period. It
will feel colder on Thursday, but temps will actually be near
normal for early to mid March.

.FRIDAY THROUGH SATURDAY NIGHT...Forecast confidence is high.

High pressure ridging in this colder airmass will keep it dry for
the end of the week. With highs in the 20s, we'll be below normal
for a couple days.

.SUNDAY AND MONDAY...Forecast confidence is medium.

The ECMWF/GFS/Canadian are in pretty good agreement that a low
will push out of the plains and somewhere across either southern
Wisconsin or northern Illinois. Consensus on timing is unusually
tight this far out, with the initial warm air advection precip
pushing in as early as Sunday afternoon. The low passes through
late Sunday night through Monday with things winding down by
Monday evening. Temp profiles support a mostly all snow event and
it looks to be able to generate a few inches of snow. Not a major
event, but enough to possibly make things a little slick.

.TUESDAY...Forecast confidence is medium.

High pressure should return in the wake of the departing low. So,
dry with near normal temps expected.

&&

.AVIATION/18Z TAFS/...
Main concern this period setting up to be a period of LLWS
tonight. This will be due to decreased mixing with still some
pretty strong winds upstairs. In fact a renewed westerly low level
wind max is expected to arrive later tonight into Wednesday
morning. Otherwise VFR this period. Did increase some mid clouds
this evening with a secondary vort axis and low level trough. Mid
level lapse rates increase through airmass by and large is quite
dry. So some shra potential is there. Expect the west winds to
decrease Wednesday evening.

&&

.MARINE...
Strong west winds will continue over Lake Michigan into
Wednesday. A bit of a lull takes place overnight here but rather
flipping headlines back and forth have just extended the Gale
Warning to account for the renewed increase after a bit of cessation
overnight.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until 7 PM CST Wednesday for WIZ046-047-051-052-
     056>060-062>072.

LM...Gale Warning until 7 PM CST Wednesday for LMZ643>646.

&&

TONIGHT/Wednesday AND AVIATION/MARINE...Collar
Wednesday NIGHT THROUGH Tuesday...Davis
Hazardous weather outlook, Mar 7, 3:29 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
329 PM CST Tue Mar 7 2017

WIZ046-047-051-052-056>060-062>072-082130-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
329 PM CST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms will move through areas west of Madison
this evening.  Strong wind gusts to 40 to 45 mph are possible.

Strong southwest winds into the early evening will diminish for a
time tonight, then increase rapidly again on Wednesday. A wind
advisory remains in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Windy conditions will continue Wednesday. West winds will gust to
40 to 50 mph. A wind advisory is in effect through 7 pm
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but wind reports are
appreciated.

LMZ643>646-082130-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
329 PM CST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Gale Warning is in effect tonight for strong southwest to west
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Strong west winds will continue Wednesday. Gale force wind gusts
will continue through Wednesday, diminishing quickly wednesday
evening.

North winds and waves may reach Small Craft Advisory criteria
Thursday night and Friday.

www.weather.gov/mkx

In the hours before

Local storm report, Mar 7, 12:14 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1214 PM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND GST     THIENSVILLE             43.24N 87.98W
03/07/2017  M60 MPH          OZAUKEE            WI   PUBLIC

            MEASURED AT HOMESTEAD HIGH SCHOOL

&&

SDAVIS
Local storm report, Mar 7, 12:28 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1228 PM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND GST     KENOSHA C-MAN           42.59N 87.81W
03/07/2017  M54.00 MPH       KENOSHA            WI   C-MAN STATION

            MEASURED AT KENOSHA LAKESHORE OBSERVATION STATION.

0112 AM     TSTM WND GST     MILWAUKEE C-MAN         43.05N 87.88W
03/07/2017  M53.00 MPH       MILWAUKEE          WI   C-MAN STATION

            MEASURED AT MILWAUKEE LAKESHORE OBSERVING STATION.

&&

MBK
Local storm report, Mar 7, 3:19 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
319 PM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     TSTM WND DMG     6 SE EVANSVILLE         42.72N 89.22W
03/06/2017                   ROCK               WI   TRAINED SPOTTER

            HOME DAMAGED. HORSE BARN DESTROYED. DEBRIS STREWN OVER
            200 YARDS. LARGE PINE TREE UPROOTED. NEAR INTERSECTION OF
            HIGHWAY 14 AND CASSIDY ROAD. TIME ESTIMATED FROM RADAR.

&&

MBK
Local storm report, Mar 7, 3:51 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
351 PM CST TUE MAR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     NON-TSTM WND DMG 1 SSW MADISON           43.07N 89.39W
03/06/2017                   DANE               WI   LAW ENFORCEMENT

            POWER POLE DOWN.

1035 PM     NON-TSTM WND GST 3 SE LINDEN             42.89N 90.24W
03/06/2017  M62 MPH          IOWA               WI   AWOS

            AWOS STATION MINERAL POINT /MRJ/.

1036 PM     TSTM WND DMG     7 NE DARLINGTON         42.76N 90.02W
03/06/2017                   LAFAYETTE          WI   LAW ENFORCEMENT

            ROOF OF BUILDING ON HIGHWAY G.

1051 PM     TSTM WND DMG     1 N LA VALLE            43.60N 90.13W
03/06/2017                   SAUK               WI   LAW ENFORCEMENT

            POWER LINES DOWN NORTH OF LA VALLE.

1100 PM     TSTM WND GST     MOUNT HOREB             43.01N 89.73W
03/06/2017  E60 MPH          DANE               WI   PUBLIC

            TRASH CARTS AIRBORNE.

1124 PM     TSTM WND GST     3 E LAKE WISCONSIN      43.37N 89.52W
03/06/2017  M49 MPH          COLUMBIA           WI   MESONET

            MESONET STATION 2 E LAKE WISCONSIN /AU500/.

1125 PM     TSTM WND GST     3 ENE MONROE            42.62N 89.59W
03/06/2017  M58 MPH          GREEN              WI   AWOS

            MONROE AIRPORT AWOS.

1139 PM     TSTM WND DMG     2 WSW MIDDLETON         43.10N 89.55W
03/06/2017                   DANE               WI   LAW ENFORCEMENT

            ONE LARGE TREE DOWN IN TOWN OF MIDDLETON.

1140 PM     TSTM WND DMG     EDGERTON                42.83N 89.07W
03/06/2017                   ROCK               WI   LAW ENFORCEMENT

            STOP LIGHT TURNED DUE TO STRONG WINDS.

1143 PM     TSTM WND DMG     3 N FOOTVILLE           42.72N 89.22W
03/06/2017                   ROCK               WI   TRAINED SPOTTER

            HOME DAMAGED. HORSE BARN DESTROYED. DEBRIS
            STREWN OVER 200 YARDS. LARGE PINE TREE
            UPROOTED. NEAR INTERSECTION OF HIGHWAY 14
            AND CASSIDY ROAD. TIME ESTIMATED FROM RADAR.

1155 PM     TSTM WND GST     5 SSW JANESVILLE        42.62N 89.04W
03/06/2017  M49 MPH          ROCK               WI   AWOS

            AWOS STATION JANESVILLE / ROCK CO ARPT
            /JVL/.

1157 PM     TSTM WND GST     3 S EDGERTON            42.79N 89.07W
03/06/2017  M51 MPH          ROCK               WI   MESONET

            MESONET STATION 3 S EDGERTON /E5754/.

1159 PM     TSTM WND DMG     3 W ORFORDVILLE         42.63N 89.31W
03/06/2017                   ROCK               WI   LAW ENFORCEMENT

            TREE DOWN IN SPRING VALLEY TOWNSHIP.

1159 PM     TSTM WND DMG     5 SSW ORFORDVILLE       42.56N 89.29W
03/06/2017                   ROCK               WI   LAW ENFORCEMENT

            TREE DOWN IN AVON TOWNSHIP.

1159 PM     TSTM WND DMG     8 SSE ORFORDVILLE       42.53N 89.20W
03/06/2017                   ROCK               WI   LAW ENFORCEMENT

            TREE DOWN IN NEWARK TOWNSHIP.

1205 AM     TSTM WND DMG     3 NE LAKE RIPLEY        43.04N 88.95W
03/07/2017                   JEFFERSON          WI   TRAINED SPOTTER

            TIME OF EVENT ESTIMATED FROM WEATHER RADAR
            IMAGES. BUS DRIVER REPORTED FOUR 2 STORY
            TALL TREES DOWN AT RESIDENCE AT INTERSECTION
            OF HWY/S A AND S. TREES ALL FELL IN THE SAME
            DIRECTION WITH THE ROOT BALLS OUT OF THE
            GROUND. TREES FELL ON A BOAT AND A TRAILER
            DAMAGING THEM. ALSO, A BRICK CHIMNEY WAS
            DAMAGED.

1215 AM     TSTM WND GST     1 S WATERTOWN           43.17N 88.72W
03/07/2017  M62 MPH          JEFFERSON          WI   AWOS

            WATERTOWN AIRPORT AWOS.

1217 AM     TSTM WND GST     4 SSE SULLIVAN          42.97N 88.55W
03/07/2017  M51 MPH          JEFFERSON          WI   OFFICIAL NWS OBS

            NWS MILWAUKEE/SULLIVAN FORECAST OFFICE.

1219 AM     TSTM WND DMG     4 NE NEOSHO             43.34N 88.46W
03/07/2017                   DODGE              WI   LAW ENFORCEMENT

            TREE DOWN ON ROAD NEAR TOWNSHIP OF RUBICON.

1224 AM     TSTM WND DMG     5 ESE FONTANA-ON-GENEVA 42.52N 88.48W
03/07/2017                   WALWORTH           WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN LINN TOWNSHIP.
            MORE REPORTS OF TREES AND POWER LINES DOWN
            IN CENTRAL WALWORTH COUNTY AS WELL.

1230 AM     TSTM WND GST     HARTFORD                43.32N 88.39W
03/07/2017  E55 MPH          WASHINGTON         WI   PUBLIC

            ESTIMATED 55 MPH WIND BLOWING GARBAGE BINS
            DOWN THE ROAD.

1245 AM     TSTM WND GST     THIENSVILLE             43.24N 87.98W
03/07/2017  M60 MPH          OZAUKEE            WI   PUBLIC

            MEASURED AT HOMESTEAD HIGH SCHOOL.

1259 AM     TSTM WND GST     3 N PLEASANT PRAIRIE    42.60N 87.93W
03/07/2017  M59 MPH          KENOSHA            WI   ASOS

            KENOSHA AIRPORT ASOS.

0137 AM     TSTM WND GST     3 NE FOND DU LAC        43.81N 88.40W
03/07/2017  M47 MPH          FOND DU LAC        WI   CO-OP OBSERVER

0427 AM     NON-TSTM WND GST JACKSON                 43.32N 88.16W
03/07/2017  M50 MPH          WASHINGTON         WI   CO-OP OBSERVER

            MEASURED PEAK WIND GUST OF 50 MPH.

0427 AM     NON-TSTM WND GST 3 W JACKSON             43.32N 88.22W
03/07/2017  M50 MPH          WASHINGTON         WI   TRAINED SPOTTER

            .

&&

NWS MILWAUKEE/SULLIVAN WI
IRIS SYSTEM
Special weather statement, Mar 7, 5:42 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
542 PM CST TUE MAR 7 2017

WIZ051-052-056>059-062>064-067>069-080015-
Dodge-Green-Columbia-Lafayette-Iowa-Rock-Sheboygan-Sauk-Washington-
Fond Du Lac-Jefferson-Dane-
542 PM CST TUE MAR 7 2017

...A LINE OF SHOWERS WILL AFFECT LAFAYETTE...SOUTHEASTERN FOND DU
LAC...GREEN...SOUTHEASTERN IOWA...NORTHWESTERN ROCK...COLUMBIA...
DANE...NORTHWESTERN WASHINGTON...NORTHWESTERN JEFFERSON...
SOUTHWESTERN SHEBOYGAN AND DODGE COUNTIES...

At 541 PM CST, radar indicated showers were located along a line
extending from near Lomira to near Darlington. Movement was east at
30 mph.

Wind gusts up to 50 mph are possible with these showers.

These showers will be near...
  Lomira and Theresa around 545 PM CST.
  Campbellsport around 550 PM CST.
  Kewaskum around 555 PM CST.
  Argyle around 610 PM CST.

Other locations impacted by these showers include Nenno, Atwater,
Astico, Harmony Grove, Cooksville, Brownsville, Ashford, Ridgeway,
Hubbleton and Rewey.

LAT...LON 4284 9043 4363 8918 4363 8790 4250 8971
      4251 8973 4251 9043
TIME...MOT...LOC 2341Z 270DEG 26KT 4355 8840 4264 9016

MARQUARDT

The radar

The Milwaukee radar (KMKX), 75 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
March 7, 6:00 PM CST
Where
Dodge County, 0.5 mi W of Waupun
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
43.630, -88.740

Shingles removed from two homes via downburst winds from a snow shower.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689280.